Aa
A
A
Close
Avatar universal
Doxycycline Bloating Duration?
Hi everyone.

Near the end of September, I started a 14 day course of Doxycyclin (the specific brand name was Cyclidox). 100mg twice a day, with lots of water, an hour before meals, as instructed. During the course I experienced severe bloating, trapped gas, abdominal cramps, abdominal pain, and belching (burping). The probiotics I was taking didn't seem to make any difference.

I knew that any of the Tetracycline antibiotics, and especially Doxycycline, could have gastro side effects, and I stuck with the pills, after contacting my GP who prescribed them. I finished the course, and after three weeks, my digestive system still hadn't normalized.

My GP then put me on a 10 day course of Nexium (a proton pump inhibitor) in case I had an ulcer. I took one 40mg tablet per day, as instructed, but this didn't seem to make any difference. I also took a different probiotic during the 10 days, which also didn't seem to help.

I then waited another few weeks, until yesterday, when I went to see a gastroenterologist. He said the Doxycycline could very well be to blame for my bloating and belching, and that he wanted to perform an endoscopy. I had the scope, during which he examined my esophagus, stomach, and duodenum (initial part of intestines). After the procedure, he said everything inside me looks normal and healthy, and that the only thing it could be is IBS or dyspepsia. He said the symptoms may eventually go away.

Just as an aside, my digestion and apetite are normal.

It seems highly implausible to me (and numerous doctors and pharmacists to whom I've spoken) that a two week antibiotic course could do irreparable damage to my digestive system.

Does anyone have any experience with Doxycycline, other Tetracycline antibiotics, or other antibiotics that cause gastro problems? Could I have another problem, or something underlying that was triggered by the course?

I finished the course of Doxycycline two months ago. How long could the bloating, etc. take to go away?

Thank you in advance for any assistance and information.
Cancel
1 Answers
Page 1 of 1
Avatar universal
Hello, I read your story and I am in the exact same situation!  How are you doing now?  I had an endoscopy also and the gastroenterologist said everything looked completely normal.  One thing that was done for me which I do not believe you had was that my gastro doctor did two biopsies while he was checking my stomach.  The biopsy result from the antrum came back with "reactive gastropathy".  So, that is a result from the doxycycline.  Are you taking any stomach medications, if so how much?  Are you even slowly feeling better, even if the progress is very slow?  Good luck!  We are in the same boat.
Comment
Cancel
Comment
Avatar universal
Hi
I have experienced similar-severe bloating, no bowel movements except gas for over a week. 2kg wright gain in a week which could be water retention as I am retaining to the point that I have kinks in my ankles.
I am usually a very slim person following a good eating plan, I do t consume alcohol which hasn't changed and doing more exercise than normal so diet and exercise cannot explain it- I just know - gut feeling, haha- that it's these tablets. I will stop taking them and let you know how quickly the symptoms disappear.  I have just started a probiotic which will hopefully assist and am will to try any other good tips you may have.

I am sorry to hear about your situation but I am slightly relieved to hear that this may be the cause if others have had an issue.
Let me know if you have had any respite.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Gastroenterology Community Resources